Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 17, 1998, 9:28 AM EST for Stephens County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 1998, 9:28 AM EST (14:28 UTC)
- Expired
- Feb 17, 1998, 10:00 AM EST
- In force
- 32 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Stephens County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 9:35 AM EST | Hail 0.75 | Toccoa, GA | |
| Feb 17, 9:40 AM EST | Thunderstorm Wind 50 | Toccoa, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 6:15 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 581 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
749 WUUS1 KGSP 171429 RRA SVRGSP GAC257-171500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 928 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST GEORGIA ...STEPHENS COUNTY A SEVERE THUNDERSTORM WAS SHOWN BY RADAR APPROACHING TOCCOA FROM THE SOUTH. SMALL HAIL HAS ALREADY BEEN REPORTED BY AMATEUR RADIO OPERATORS THERE...BUT LARGER HAIL WILL BE LIKELY AS MORE OF THE STORM MOVES ACROSS THE COUNTY. DIME SIZE HAIL WAS REPORTED FROM THIS STORM EARLIER IN BANKS COUNTY. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 1:54 AM EST, 7 hours 34 minutes earlier.
Area forecast discussion, Feb 17, 1:54 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 AM EST TUE FEB 17 1998
CAE: CONT FFA TIL EXPIRATION...EXPECT CATEGORICAL PCPN CVRG
ONLY TIL ABT DAWN...LIKELY POPS REST OF DAY. TONIGHT/
WEDNESDAY TRENDS STILL GOOD...COULD ADD BZY FOR WED.
RAH: DONT NEED ANY EXPANSION OF FFA...ONCE CURRENT BATCH OF
PCPN ENDS THIS AM WE CAN THEN TRIM BACK EXTENT OF FFA.
ADD CHC THUNDER ALL AREAS TDY. KEEP POPS IN MTNS THRU
DAY ON WED.
FFC: CONT FFA TIL ABOUT 12Z. LIKELY POPS REST OF DAY.
DECREASING CLDS LATE TONIGHT...WED TRENDS GOOD.
KGSP VWP SHOWS SOME BACKING OF THE WINDS THROUGHOUT THE WEDGE LAYER
...BUT STILL DEEP ENOUGH TO SUPPRESS STRONGEST CONVECTION TO THE
EAST OF FA EARLY THIS AM AS PER IR SATELLITE TRENDS. STG WAA ABOVE
WEDGE...STG UPPER JET STRUCTURE & DIFFLUENCE WILL KEEP OUR ELEVATED
THUNDER CHCS GOING THROUGH EARLY AM UNTIL DRY SLOT WORKS IN.
SINCE CONVECTIVE RAIN POTENTIAL STILL PRESENT...RECOMMEND KEEPING
FFA AS IS.
DURING LATE AM/EARLY AFTERNOON TIMEFRAME...COLD POOL ALOFT ROTATES
OVER AREA STEEPENING LAPSE RATES. PROGGED TTS IN LWR 50S SUPPORT
CONVECTION FIRING IN DRY SLOT WITH LINGERING LLVL RH PRESENT...
ALTHOUGH BEST CVRG WILL BE NEAR STRONGEST HEIGHT FALLS NORTH OF
THE FA.
IMPULSES WILL CONT ROTATING AROUND UPPER LOW THROUGH TONIGHT
& UNTIL COLD CORE MOVES NE OF FA WED AM WILL NEED TO KEEP ONGOING
POP TRENDS. WITH DEEPER RH CONTINUING TO LIFT NWD ON WEDNESDAY
ALONG WITH SOME WEAK NVA DEVELOPING NOT TO MENTION A LITTLE BETTER
DOWNSLOPE COMPONENT...DRY AND MILD CONDS EXPECTED EAST OF THE MTNS
BUT PRIMARILY ACRS SC/GA.
AVL 47/40/51 753
CLT 54/46/58 943
GSP 53/43/62 741
CSHIn the hours before
Special weather statement, Feb 17, 6:06 AM EST, 3 hours 22 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-161900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 606 AM EST MON FEB 16 1998 ...HAIL PRODUCING THUNDERSTORMS POSSIBLE TODAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WITH COLD AIR ALOFT WILL MOVE ACROSS THE REGION LATER THIS MORNING AND THIS AFTERNOON. A STRONG JET STREAM IN PLACE OVER THE SOUTHEAST U.S. IN CONJUCTION WITH THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA. LOWERING FREEZING LEVELS WILL RESULT IN A FAVORABLE VERTICAL PROFILE FOR HAIL PRODUCING THUNDERSTORMS AND STRONG WINDS IN PLACE THROUGHOUT THE ATMOSPHERE MAY WORK DOWN TO THE SURFACE T4O RESULT IN GUSTY WINDS AS WELL. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST UPDATES. HORNE
Local storm report, Feb 17, 8:57 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
857 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
840 AM WARWOMAN GA WIND DAMAGE
02/17/98 RABUN 911 REPORTS TREES DOWN -
ALSO PEA HAIL COVERED
GROUND OTHER SIDE OF
COUNTY
JONESNearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.